|fatigue and diarrhea
Jan 2, 2007
Over the 20 +years, I have been on a multitude of meds (epivir, hivid, retrovir, videx, crixivan, fortovase, and norvir. I am currently on Kaletra and Truvada. While the side effects are not serious, through all of them I have had extreme fatigue, diarrehea, stomach cramps, and frequent headaches. My blood count has always been in the low but acceptable range for anemia. None of the drugs I have tried seem to by any better for the fatigue and diarrhea. I take frequent drug holidays and the diarrhea and fatigue immediately immediately improve. I take OTC and prescription meds for the diarrhea. I have tried B12 shots and testosterone patches for the fatigue. In addition we have tried prozac and ritalin in case the fatigue is not HIV/drug related. Nothing seems to help the fatigue. The fatigue and diarrhea are debilitating, they really have led to a poor quality of life much of the time. Do you have any suggestions?
| Response from Dr. Wohl
This is a very difficult situation. That the symptoms go away when you stop the HIV meds is strong evidence that you are experiencing drug related side effects.
It sounds like you have tried most all of the HIV meds currently available. Therefore, the potential for relief might be found in newer drugs, especially those of a different class than the ones you have previously received.
The Merck integrase inhibitor will be available shortly and may be a good choice for you. It seems well tolerated and does not need to be boosted with Norvir. Of course, you would need at least one or more other drugs to add to this and other new agents are also coming down the pike and should be able to be combined with the integrase inhibitor. Maraviroc, a CCR5 antagonist, for example may be an option for you once it is approved.
If you are doing well virologically on your current regimen, a switch to Truvada and the integrase inhibitor may be worth a try (Truvada is generally very well tolerated). Otherwise, a combo of two new meds (appropriately chosen to reflect your history) may be sufficient to control your virus and free you from the side effects of the older HIV drug classes. A critical mass of new drugs may be only several months away.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Itchy Testicles After Sex With Sex Worker Sign Of HIV AIDS
- Muscle Ache After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Pain In Penis After Foreplay Does It Mean I Have HIV
- White Discharge After Sensual Massage Worried I Have HIV
- Can You Get Warts With Gonorrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.